Florida, 2008Lightning Strike in Florida, June 15, 2008
June 15, 2008 · NWS TAE · 1 event in 1 county or zone
A young girl was struck and killed by lightning at Torreya State Park.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A young girl was struck and killed by lightning at Torreya State Park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 15, 1:24 PM EST, 3 hours 51 minutes earlier.
Area forecast discussion, Jun 15, 1:24 PM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
224 PM EDT SUN JUN 15 2008
.SHORT TERM...(TONIGHT THROUGH TUESDAY) CONSIDERABLE MID LEVEL
CLOUDINESS HAS DELAYED CONVECTIVE DEVELOPMENT THIS AFTERNOON. SUN
HAS FINALLY PEAKED THROUGH ENOUGH TO ALLOW FOR SOME CONVECTIVE
INITIATION. SHOULD SEE GRADUAL INCREASE IN COVERAGE THROUGH THE
REST OF THE AFTERNOON BEFORE ACTIVITY DIMINISHES SLOWLY AFTER
DARK.
WILL SEE A BIT OF A TRANSITION DAY ON MONDAY AS UPPER TROUGH AXIS
BISECTS THE CWA. NORTHWESTERN HALF OF CWA WILL BE UNDER THE
INFLUENCE OF DRIER AIR BEHIND THE TROUGH AXIS WHILE SOUTHEAST
HALF WILL REMAIN IN THE MOIST SECTOR. WILL GO WITH A NORTHWEST TO
SOUTHEAST GRADIENT IN POPS FROM LOW CHANCE TO LIKELY. TEMPS WILL
ALSO BE QUITE A BIT WARMER OVER THE NORTHWEST ZONES MONDAY WITH
MUCH MORE SUN.
BY TUESDAY...UPPER TROUGH AXIS WILL HAVE PUSHED SOUTH OF THE CWA
ALONG WITH THE DEEPEST MOISTURE. THIS SHOULD LIMIT COVERAGE FOR
TUESDAY...BUT STILL EXPECT SCATTERED ACTIVITY AS SFC TROUGH
APPROACHES THE COAST LATE IN THE AFTERNOON.
.LONG TERM...(WEDNESDAY THROUGH SUNDAY) THE ALMOST WINTER LIKE
PINWHEELING UPPER LEVEL LOW OVER NEW ENGLAND AND SE CANADA AND THE
STRONG UPPER LEVEL RIDGE OVER THE DESERT SOUTHWEST...WILL CONTINUE
TO KEEP THE SOUTHEASTERN U.S. IN A FAIRLY STEEP TROF FOR THIS TIME
OF YEAR WITH STRONG NW FLOW ALOFT. ALTHOUGH THIS WOULD NORMALLY
RESULT IN A GENERALLY DRY PATTERN MANY TIMES OF THE YEAR...IN THE
SUMMERTIME THIS SCENARIO CAN OFTEN RESULT IN MCS DEVELOPMENT WHICH
WILL PROPAGATE SOUTHEASTWARD BETWEEN THE RIDGE AND TROF. THEIR
TIMING AND INITIATION CAN BE VERY TRICKY AND VARY SIGNIFICANTLY FROM
RUN TO RUN...BUT IT NOW APPEARS THAT OUR FIRST POTENTIAL MCS WILL
THREATEN THE CWA ON WED...WITH A SECOND MORE POTENT ONE ON FRI INTO
SAT. THIS SECOND MCS MAY ACTUALLY LEAD TO A COLD FRONTAL PASSAGE ON
SUN WITH DRIER AIR MOVING IN FOR THE REMAINDER OF THE WEEKEND.
OUTSIDE OF THE POTENTIAL MCSS...THE SEA BREEZE SHOULD BE THE
PRIMARY INSTIGATOR FOR CONVECTION DURING THE PERIOD...WITH POPS
RETURNING TO MORE TYPICAL 30-40 PERCENT DAYTIME LEVELS.
&&
.AVIATION...MID LEVEL CLOUD DECK HAS BEEN VERY STUBBORN INTO THE
EARLY AFTERNOON BUT IS SHOWING SOME SIGNS OF THINNING OUT. WITH THE
BREAK OF SUN WIDELY SCT SHOWERS/STORMS ARE BEGINNING TO BREAK OUT
ACROSS THE AREA AND THIS CONVECTION SHOULD CONTINUE TO INCREASE IN
COVERAGE INTO THE LATER AFTERNOON HOURS. HAVE INCLUDED TEMPOS FOR
THESE STORMS AT ALL TERMINALS AS THE ATMOSPHERE REMAINS UNSTABLE AND
RAINFALL MAY BE RATHER HEAVY WITH ANY INDIVIDUAL CELLS. SHOWERS AND
STORMS SHOULD DIMINISH IN COVERAGE FROM KPFN TO KTLH AND KVLD DURING
THE EARLY TO MIDDLE EVENING HOURS. EVEN WITH THE DECREASING
COVERAGE...A FEW SHOWERS MAY LINGER THROUGH THE NIGHT AS AN UPPER
LEVEL DISTURBANCE WILL BE SLOW TO MOVE OUT. MOST LIKELY LOCATION FOR
ANY SUBSTANTIAL CONVECTION WOULD BE KPFN AS NOCTURNAL CONVECTION
RE-IGNITES JUST OFFSHORE AFTER MIDNIGHT. EXPECTING SOME VIS/CIG
RESTRICTIONS LATE FOR ALL TERMINALS EXCLUDING KPFN. WILL HOLD THINGS
AT LOW END MVFR FOR NOW. DRYING BEGINS TO WORK IN FROM THE NORTH ON
MONDAY...ESPECIALLY FOR KDHN AND KABY. BETTER SHOWER/STORM CHANCES
WILL STILL EXIST FURTHER SOUTH INTO FLORIDA AND AROUND KVLD. SHOULD
SEE CU FIELD EXPAND AFTER SUNRISE WITH SCT CONDITIONS BY AFTERNOON.
&&
.MARINE...VERY WEAK GRADIENT TO REMAIN IN PLACE THROUGH MONDAY
WILL KEEP WINDS AND SEAS MINIMAL. AS SFC TROUGH APPROACHES THE
WATERS ON TUESDAY...WESTERLY WINDS WILL PICK UP A BIT WITH A
SLIGHT INCREASE IN SEAS. GRADIENT WILL WEAKEN ONCE AGAIN LATER
IN THE WEEK.
&&
.FIRE WEATHER...PLENTY OF LOW LEVEL MOISTURE IN PLACE OVER THE
NEXT SEVERAL DAYS...SO NO FIRE WX CONCERNS ATTM.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 69 89 71 94 71 / 50 40 20 30 20
PANAMA CITY 73 88 77 90 76 / 40 40 20 30 20
DOTHAN 69 92 72 95 69 / 40 30 10 20 20
ALBANY 68 92 71 96 69 / 40 30 20 20 20
VALDOSTA 67 89 69 94 69 / 50 40 20 20 20
CROSS CITY 70 87 70 92 70 / 50 60 20 30 20
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&
CAMP/MROCZKA/FOURNIER
In the hours before
Special weather statement, Jun 15, 4:21 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
521 PM EDT SUN JUN 15 2008
FLZ012-152215-
BAY-
421 PM CDT SUN JUN 15 2008
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BAY COUNTY...
* UNTIL 515 PM CDT
AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF LYNN HAVEN...MOVING SOUTHWEST AT
5 TO 10 MPH.
SMALL HAIL...AND WIND GUSTS AROUND 40 MPH ARE POSSIBLE WITH THIS
STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
85-GIBBS
Special weather statement, Jun 15, 4:50 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
550 PM EDT SUN JUN 15 2008
GAZ145-152215-
MITCHELL-
550 PM EDT SUN JUN 15 2008
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR MITCHELL COUNTY...
* UNTIL 615 PM EDT
AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CAMILLA. THIS STORM WAS NEARLY STATIONARY.
PEOPLE IN CENTRAL MITCHELL COUNTY...INCLUDING THE CITY OF CAMILLA...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.
SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.
18-WOOL
Lightning, Liberty
- When
- June 15, 5:15 PM EST
- Where
- Liberty County, 4 mi NW of Rock Bluff
- Deaths
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 30.571, -84.948
A young girl was struck and killed by lightning while sitting at a campsite picnic table at Torreya State Park.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Texas, June 15, 20086 injured · $20 million · 1.75 in hail · 3 events
- Hail and Damaging Winds in Indiana, June 15, 2008$1.7 million · 2.75 in hail · 33 events
- Flash Flooding and Hail in Missouri, June 15, 2008$307,000 · 2.75 in hail · 56 events
- Tornado and Hail in Illinois, June 15, 20081 injured · $513,000 · EF0 · 29 events
- Hail and Damaging Winds in Illinois, June 15, 2008$269,000 · 1 in hail · 35 events
- Hail and Damaging Winds in Kansas, June 15, 2008$251,000 · 2 in hail · 23 events
- Hail in Kansas, June 15, 2008$315,000 · 1.75 in hail · 5 events
- Hail in Nebraska, June 15, 2008$320,000 · 1.5 in hail · 4 events
- Hail and Damaging Winds in Ohio, June 15 to 16, 2008$98,000 · 1.75 in hail · 22 events
- Damaging Winds in Indiana, June 15, 2008$69,000 · 61 kt wind · 25 events
- Hail and Damaging Winds in Michigan, June 15, 2008$75,000 · 1 in hail · 22 events
- Hail and Damaging Winds in Iowa, June 15, 2008$80,000 · 61 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107741.